Prednisolone, Friend Or Foe

There comes a time in every Crohnies life, when things seem to be going from bad to worse and managing basic social functions like going to work, or leaving the flat, become problematic. For me, that time is now – my flare up has begun to take hold, bound by fatigue I feel useless and my pathetic attempts to help out around the flat have just become embarrassing.

When you feel like this daily, you crave nothing but your old self back – your energy, your normal poops, your painless belly, your confidence to go out or travel to work. Thankfully there is a wonder drug on hand to help with these times, Prednisolone, or known more commonly as ‘steroids’. A powerful, quick-fix drug that comes in the unsuspecting form of tiny red pills, that you take daily for around 6-8 weeks, lowering the dose by a pill every week.

A typical response to the revelation that I take ‘steroids’ by friends or colleagues is a weird smirk or a comment like, “Well, at least you’ll be hench!” (cue flex of biceps). Initially presuming I’m taking anabolic steroids, with becoming a body builder, a convenient and amusing side effect. In actual fact, Prednisilone is a corticosteroid and has no link with the steroids taken by athletes for beefing up muscle mass.

So if steroids are a wonder drug and help Crohn’s sufferers to feel better, then what’s the big deal in taking them? Well, for me steroids are very much a two-faced drug. On one hand they allow you to operate and regain a sense of normality, getting you back to a place of average wellness. But that sense of normality isn’t really a normality at all; steroids take me to a state of hyper self.

When I take steroids, I feel strangely wired and completely unable to relax. My emotions are muted, and I become almost robotic, having only logical, cold, rational interactions. I experience a strange creative euphoria, which often leads to overproduction of ambitious ideas and projects, which I cannot sustain. My sleep is affected, staying awake with a noisy head for most of the night, yet I’ll still spring into action like I’ve drunk 7 espressos the following morning.

This kind of over-energised feeling in many respects gets a lot done. One time, I moved house on steroids. I didn’t just move house that day, immediately after unloading all the furniture and boxes, I hired a man and van to drive me to the other side of London and back to collect a second hand Futon, followed by a trip to Argos to buy various flat pack bits, followed by an evening assembling said flat packs and unboxing everything into its rightful place. I was a machine and nothing could stop me, my partner was terrified, yet I couldn’t see the problem. Bizarrely, when I am on steroids, my need to tidy the space around me becomes obsessive, a side of me that isn’t normally there at all.

Aside from these strange personality effects, the physical changes are gross too. My face becomes enlarged, chubby with swollen cheeks – known commonly as ‘moonface’. My already hairier than usual face becomes covered in fine excess dark hair. I tend to eat more than usual as my tummy feels numb and my sense of fullness disappears. I therefore gain weight, swelling from all angles.

These side effects will last around 3-4 weeks, while the dosage remains high. Once the drug is tapered down, I come down like a deflating balloon to earth, and to normality. When I first experienced taking steroids, the come down effect caused me to have a mild identity crisis. I wasn’t sure who I was, what I was into, even how I wanted to dress. It was like my circuit had been sparked and reset.

The doctors will warn you about the insomnia, the appetite changes, the weight gain, and the moonface. But nobody ever warned me about the shift in my character, the new persona I would experience. Even now, few doctors will acknowledge those side affects, and just a few articles and message boards online, allowed me feel comforted learning that they were indeed linked to the drug. But when I was 18, and experienced this monumental shift in my character for the first time, it rocked everything around me – and my most significant early relationship broke down when my then girlfriend couldn’t understand or relate to my behaviour, and didn’t believe it was linked to the steroids. That was a really difficult time, and I quickly learnt the steroids were nothing but a false friend that I didn’t want to trust again.

I am lucky now that my partner Aimee knows what to expect from the drugs. She knows I will get panicked heart palpitations from the surge in adrenaline, that I’ll be a roidy bitch and say cold, cutting things that I don’t mean. She knows to let me go on a cleaning frenzy, that I’ll probably start a new art project and will lack awarenss or empathy towards her during these times. It’s amazing what she puts up with. But it’s incredibly reassuring that she knows what to expect and does a great job of reminding me, “It’s the steroids – not you”.

Now, whenever I begin a course of steroids, I say a little goodbye to Aimee. I warn her and tell her I am sorry for the way I am probably about behave, and the changes in me. She always laughs and comforts me, knowing it’s not permanent – and it’s the sacrifice we make to get me better. She is my rock during these times.

So here I am now, flaring again. Faced with a prescription in front of me for an 8 week course. Perhaps you might understand my reservations, sparring with a desperation to just feel better.

Knowing if and when to take prednisolone is a predicament I’ve come to know very well. We have become regular acquaintances over the past 5 years, after many episodes resisting and eventually giving in to it. But pred is certainly not the sort of acquaintance you want to spend very long with, or come to rely upon. It turns your bones brittle, increases the likelihood of heart failure, causes fluid retention, and for me temporarily hijacks a sense of self. But no matter what it puts me through, prednisolone is a seedy old lover I just keep crawling back to, and here I am again.

pills-300x300.jpg